Tornadoes · United States · Mississippi · 2004

F0 tornado, Avera, Mississippi, November 24, 2004

This F0 tornado ran 0.3 miles across Greene County on November 24, 2004, touching down at 3:10 AM CST and reaching 30 yards wide. It killed nobody, and did $10,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F0
Date
November 24, 2004
Touchdown
3:10 AM CST (09:10 UTC)
Path length
0.3 miles (0.5 km)
Path width
30 yards (27 m)
Deaths
0
Injuries
0
Property damage
$10,000
County
Greene County
Touchdown point
31.300, -88.750
Lift-off point
31.300, -88.750
Record number
684

What the Weather Service recorded

A weak tornado downed trees near Avera.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the tornado touched down at Nov 24, 2:30 AM CST, 40 minutes earlier.

Area forecast discussion, Nov 24, 2:30 AM CST, 40 minutes before
AREA FORECAST DISCUSSION...CORRECTED DAY
NATIONAL WEATHER SERVICE MOBILE AL
230 AM CST WED NOV 24 2004

.SHORT TERM...A BIT BUSY...AM WORKING ON UPDATING THE ZONES TO
INCLUDE THE NEW TORNADO WATCH.  ZONES OUT SOON.

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLOOD WATCH ON WED ALZ051>056. SMALL CRAFT ADVISORY ALL ZONES.
FL...FLOOD WATCH ON WED MSZ067-075-076.
     SMALL CRAFT ADVISORY ALL ZONES.
MS...NONE.

&&
Hazardous weather outlook, Nov 23, 10:02 PM CST, 5 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...COR HEADER TIME
NATIONAL WEATHER SERVICE MOBILE AL
1002 PM CST TUE NOV 23 2004

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-241200-
BUTLER AL-CHOCTAW AL-CLARKE AL-COASTAL ESCAMBIA FL-
COASTAL OKALOOSA FL-COASTAL SANTA ROSA FL-CONECUH AL-COVINGTON AL-
CRENSHAW AL-ESCAMBIA AL-GEORGE MS-GREENE MS-INLAND ESCAMBIA FL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-LOWER BALDWIN AL-
LOWER MOBILE AL-MONROE AL-PERRY MS-STONE MS-UPPER BALDWIN AL-
UPPER MOBILE AL-WASHINGTON AL-WAYNE MS-WILCOX AL-
1002 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...REST OF TONIGHT...
CLUSTERS OF THUNDERSTORMS...SOME SEVERE AND POSSIBLY TORNADIC WILL
MOVE EAST AND NORTHEAST ACROSS CENTRAL MISSISSIPPI AND THE NORTHERN
SECTIONS OF ALABAMA OVERNIGHT. SOME OF THE STORMS MAY MOVE AS FAR
SOUTH AS THE NORTHERN EXTREMES OF THE OUTLOOK AREA...OR ACROSS
CHOCTAW AND WILCOX COUNTIES. IF THIS OCCURS IT SHOULD BE LATE
TONIGHT...BETWEEN 3 AND 6 AM. ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO DEVELOP AND MOVE NORTH FOR THE REMAINDER OF THE
NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY...  THE MAIN
THREAT FOR SEVERE THUNDERSTORMS WILL BE ON WEDNESDAY...BETWEEN 6 AM
AND 6 PM.  A WELL DEVELOPED LINE OF SEVERE THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS INLAND SOUTHEAST MISSISSIPPI NOT LONG AFTER
SUNRISE AND MOVE INTO SOUTHWEST ALABAMA BETWEEN 9 AM AND NOON. THE
LINE OF SEVERE STORMS WILL MOVE EAST OF INTERSTATE 65 AFTER NOON.
THE MAIN THREAT FROM THIS LINE OF STORMS WILL BE ISOLATED...DAMAGING
WIND GUSTS TO 60 MPH AND ISOLATED TORNADOES.

RAINFALL AMOUNTS MAY TOTAL 2 TO 3 INCHES WITH A FEW 4 INCH AMOUNTS
BEFORE THE RAIN ENDS OVER THE AREA WEDNESDAY EVENING. THE HEAVIER
RAINFALL AMOUNTS ARE ANTICIPATED TO BE NORTH OF INTERSTATE 10. THIS
COULD BRING A RESPONSE TO SMALL CREEKS AND STREAMS AND BRIEF
FLOODING FROM INUNDATION OF LOW LYING AREAS.

A FROST OR LIGHT FREEZE CAN BE EXPECTED OVER INTERIOR PORTIONS OF
SOUTHWESTERN AND SOUTH CENTRAL ALABAMA ON FRIDAY MORNING AS
TEMPERATURES FALL INTO THE LOWER 30S.

STAY TUNED FOR FURTHER UPDATES DUE TO RAPIDLY CHANGING CONDITIONS
DEVELOPING BY EARLY WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT
ANTICIPATED THROUGH TONIGHT.  HOWEVER...THEY SHOULD REMAIN ALERT FOR
THE POTENTIAL OF SEVERE WEATHER OPERATIONS BEGINNING EARLY WEDNESDAY
AND CONTINUING THROUGH WEDNESDAY LATE AFTERNOON.

In the hours before

Special weather statement, Nov 24, 1:03 AM CST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
103 AM CST WED NOV 24 2004

ALZ051>055-061>064-MSZ067-075-076-078-079-240900-
BALDWIN COASTAL-BALDWIN INLAND-CHOCTAW-CLARKE-GEORGE-GREENE-
MOBILE COASTAL-MOBILE INLAND-MONROE-PERRY-STONE-WASHINGTON-WAYNE-
WILCOX-
103 AM CST WED NOV 24 2004

...TORNADO WATCH NUMBER 893 IN EFFECT UNTIL 600 AM CST...

A TORNADO WATCH IS IN EFFECT UNTIL 600 AM CST FOR THE FOLLOWING
COUNTIES IN SOUTHWEST ALABAMA...CHOCTAW...CLARKE...WASHINGTON...
MONROE...WILCOX...MOBILE AND BALDWIN.

STAY TUNED FOR THE LATER FORECASTS AND UPDATED STATEMENTS FROM THE
NATIONAL WEATHER SERVICE OFFICE IN MOBILE.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Slidell Radar S, LA (KSIL), 00:00Z

9.2 hours before the tornado, 148 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 866 joules per kilogram, CIN -6, lifted condensation level 805 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 82 square meters per square second, 0 to 6 km bulk shear 59 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
866 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
1649 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
59 kt
0-1 km bulk shear
15 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6
0-3 km lapse rate
5.5 K/km

Open this sounding in Storm Lab

Slidell Radar S, LA (KSIL), 12:00Z

2.8 hours after it, 148 km from the path. November 24, 2004.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -51238, lifted condensation level 712 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -184 square meters per square second, 0 to 6 km bulk shear 57 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-51238 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
57 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
-184 m²/s²
0-3 km storm-relative helicity
-60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.4 K/km

Open this sounding in Storm Lab

The surface observations

Hattiesburg Municipal (HBG), 48 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Mobile radar (KMOB), 84 km away, was scanning. The volume nearest the touchdown began at 09:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2004 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of November 24, 2004

49 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2412:30 AM CSTF2Saint Tammany Parish, LA4.0504$750,000
November 2412:33 AM CSTF0Hinds, MS1.030$2,000
November 2412:35 AM CSTF0Madison, MS6.040$2,000
November 2412:54 AM CSTF2Lawrence, MS28.0200$1.5 million
November 241:15 AM CSTF2Leake, MS10.5400$300,000
November 241:32 AM CSTF1Lawrence, MS7.075$30,000
November 241:43 AM CSTF1Leake, MS3.075$120,000
November 241:53 AM CSTF2Smith, MS38.06004$7.0 million
November 242:10 AM CSTF0Stone, MS0.330$10,000
November 242:19 AM CSTF1Neshoba, MS4.0100$30,000
November 242:25 AM CSTF3Winston, MS21.060012$2.7 million
November 242:40 AM CSTF0Perry, MS0.230$10,000
November 242:41 AM CSTF1Lauderdale, MS12.0300$150,000
November 242:50 AM CSTF1Noxubee, MS7.5200$70,000
November 242:50 AM CSTF1Lincoln, MS3.0150$60,000
November 243:07 AM CSTF1Noxubee, MS5.0100$100,000
November 243:25 AM CSTF0Wayne, MS0.230$10,000
November 244:10 AM CSTF2Marengo, AL11.92002$140,000
November 244:35 AM CSTF1Clarke, AL3.0100$200,000
November 244:40 AM CSTF0Choctaw, AL0.530$10,000
November 244:43 AM CSTF0Marengo, AL5.050$30,000
November 244:50 AM CSTF1Jefferson Parish, LA4.575$250,000
November 245:07 AM CSTF1Dallas, AL14.73001$100,000
November 245:10 AM CSTF0Stone, MS0.230$10,000
November 245:28 AM CSTF0Jefferson, AL1.050$70,000
November 245:49 AM CSTF2Autauga, AL49.01,400$630,000
November 245:56 AM CSTF0Dallas, AL1.150$20,000
November 246:00 AM CSTF2Harrison, MS1.550$3.0 million
November 246:24 AM CSTF2Autauga, AL9.75001$900,000
November 246:36 AM CSTF1Talladega, AL0.950$80,000
November 246:41 AM CSTF0Talladega, AL5.7250$640,000
November 246:48 AM CSTF0Talladega, AL3.3100$50,000
November 246:48 AM CSTF0Elmore, AL2.450$120,000
November 246:59 AM CSTF2Talladega, AL15.25001$210,000
November 247:09 AM CSTF1Clay, AL13.7300$260,000
November 247:10 AM CSTF0Mobile, AL0.120$10,000
November 247:24 AM CSTF0Montgomery, AL4.875$40,000
November 247:35 AM CSTF0Tallapoosa, AL0.830$10,000
November 247:55 AM CSTF0Baldwin, AL0.130
November 248:09 AM CSTF0Lee, AL0.230$30,000
November 248:55 AM CSTF1Santa Rosa, FL1.050$70,000
November 2410:41 AM CSTF1Walton, FL0.2100$40,000
November 2410:55 AM CSTF0Walton, FL0.250$10,000
November 2411:50 AM CSTF0Bay, FL0.150$10,000
November 242:25 PM ESTF0Union, SC0.550
November 243:03 PM ESTF0Aiken, SC0.580
November 245:25 PM ESTF1Rush, IN2.150$100,000
November 246:02 PM ESTF0Wayne, IN0.110$10,000
November 2410:10 PM ESTF0Decatur, IN0.550$30,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.